A retrospective study of the toxicities of immunotherapies used in the treatment of disseminated malignant melanoma and an audit of their management


Year:

Session type:

Theme:

Jonathan Heseltine1,Rosemary Lord1,Joe Sacco1,Ernie Marshall1,Joanne Upton1,Anna Olsson-Brown1
1Clatterbridge Cancer Centre

Abstract

Background

Clinical trials have demonstrated an improvement in progression-free survival using Nivolumab (NIVO) & Ipilimumab (IPI) independently or sequentially to treat disseminated malignant melanoma. These agents are known to cause a range of immune-related adverse effects (IRAE). However, there is a paucity of data regarding the incidence and management of IRAEs in clinical practice.

Method

A retrospective study was undertaken to collect data regarding IRAEs affecting patients who had received IPI or NIVO at Clatterbridge Cancer Centre since 2012 and 2014, respectively. Data was collected from case notes or electronic notes and the management of IRAEs was audited against guidelines derived from the Risk Evaluation and Management Strategies.

Results

89 patients received IPI, 9 of which went on to receive NIVO. 44% of those who had IPI experienced IRAEs, with the following incidence sub-types: Gastrointestinal (GI) 24%; Skin toxicity 19%; Endocrinopathy 9%; Hepatotoxicity 3%. Average severity of toxicities was grade 1.9, with GI IRAEs the most severe.

In the IPI then NIVO group, 78% (7) had an IRAE, 5 of whom had not had an IRAE with IPI. IRAE incidence by sub-type was: Hepatoxicity 56%; Skin toxicity 33%; Endocrinopathy 33%; GI 11%. Average severity of IRAEs was grade 1.666, with hepatotoxicities the most severe.

83.5% of 67 incidents of IRAEs were managed according to guidance, with the commonest error being failure to refer to the appropriate specialist. There were no IRAE-related deaths but 16.4% of IRAEs were grade 3, of which 82% were GI.

Conclusion

There was a lower and less severe incidence of IRAEs in our population compared to clinical trials. The absence of IRAEs in IPI therapy did not suggest patients would not get toxicities from NIVO. The commonest reactions were GI followed by skin toxicities. In the event of severe IRAEs there is scope for improvement in referring to medical specialties.